Alert archive / Mississippi / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 365, NWS Memphis, TN

August 13, 2012Tallahatchie County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Aug 13, 2012, 4:52 PM CDT for Tallahatchie County, Mississippi. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2012, 4:52 PM CDT (21:52 UTC)
Expired
Aug 13, 2012, 5:30 PM CDT
In force
38 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

County Tallahatchie County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 168 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 3:32 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 9.9 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2012-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1586 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2012-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1586 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
909 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

498 
WUUS54 KMEG 132152
SVRMEG
MSC135-132230-
/O.NEW.KMEG.SV.W.0365.120813T2152Z-120813T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
452 PM CDT MON AUG 13 2012

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI...

* UNTIL 530 PM CDT

* AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES         
  SOUTHEAST OF WEBB...OR 15 MILES EAST OF DREW...AND MOVING EAST AT  
  30 MPH.

  ANOTHER SEVERE THUNDERSTORM IS MOVING INTO WESTERN TALLAHATCHIE    
  COUNTY FROM NORTHERN SUNFLOWER COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL AREAS
  OF SOUTHERN TALLAHATCHIE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3369 9030 3371 9031 3373 9032 3376 9030
      3378 9018 3380 9019 3381 9046 3398 9045
      3400 8993 3382 8994 3380 9013 3372 9014
      3373 9024 3369 9028
TIME...MOT...LOC 2150Z 266DEG 25KT 3384 9024

$$
1 follow-up statement
128 
WWUS54 KMEG 132207
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
507 PM CDT MON AUG 13 2012

MSC135-132230-
/O.CON.KMEG.SV.W.0365.000000T0000Z-120813T2230Z/
TALLAHATCHIE MS-
507 PM CDT MON AUG 13 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHERN TALLAHATCHIE COUNTY...

AT 507 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
WEST OF ALBIN...OR 7 MILES NORTHEAST OF DREW...MOVING EAST AT 30 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GLENDORA...
MIKOMA...SWAN LAKE...WHITEHEAD...ALBIN...DISTALL...TIPPO...EFFIE...
ROSEBLOOM...CASCILLA AND LEVERETT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.

&&

LAT...LON 3369 9030 3371 9031 3373 9032 3376 9030
      3378 9018 3380 9019 3381 9046 3398 9045
      3400 8993 3382 8994 3380 9013 3372 9014
      3373 9024 3369 9028
TIME...MOT...LOC 2207Z 289DEG 28KT 3388 9043

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:26 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 13, 2:26 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
226 PM CDT MON AUG 13 2012

.DISCUSSION...

MORNING CONVECTION HAS MOVED EAST OF THE MIDSOUTH AS EXPECTED WITH
PARTIAL SUNSHINE SPREADING OVER THE AREA FROM THE WEST.
MEANWHILE...A COLD FRONT IS PUSHING INTO NORTHEAST ARKANSAS AND
STRETCHES SOUTHWESTWARD INTO NORTHEAST TX. THE FRONT HAS MOVED
THROUGH WALNUT RIDGE ARKANSAS AND IS APPROACHING JONESBORO.

STILL THINK THERE IS A CHANCE OF SEVERE THUNDERSTORMS LATER THIS
AFTERNOON INTO THIS EVENING ALONG AND AHEAD OF THE COLD
FRONT...ALTHOUGH THE SITUATION IS NOT CLEAR CUT. WATER VAPOR IMAGERY
INDICATES THE MAIN UPPER LEVEL TROUGH IS MOVING EAST OF THE MIDSOUTH
WITH UPPER LEVEL SUPPORT NOW LIMITED ACROSS OUR FORECAST AREA. WATER
VAPOR IMAGERY IS ALSO SHOWING VERY DRY AIR ALOFT MOVING INTO OUR
FORECAST AREA. HOWEVER...VERY WARM AND UNSTABLE AIR IS PUSHING INTO
THE AREA AHEAD OF THE FRONT ON SOUTHWEST SURFACE WINDS. TEMPERATURES
IN NORTHEAST AND EAST CENTRAL AR ARE MOVING INTO THE LOWER 90S AND
SURFACE BASED CAPES HAVE INCREASED TO BETWEEN 2000 AND 2500 J/KG AND
LIFTED INDICES HAVE DECREASED TO ABOUT MINUS 6.

LATEST HIGH RESOLUTION RAPID REFRESH (HRRR) MODEL INDICATES THAT
SCATTERED SHOWERS AND THUNDERSTORMS WILL BEGIN TO FORM ALONG THE
COLD FRONT BY 3 OR 4 PM...THEN BECOME A LITTLE BETTER ORGANIZED AS
THE STORMS MOVE EAST OF THE MS RIVER BY LATE AFTERNOON AND EVENING.
MODELS CONTINUE TO INDICATE THE ATMOSPHERE WILL BECOME QUITE
UNSTABLE AHEAD OF THE FRONT WITH SURFACE BASED CAPES INCREASING TO
BETWEEN 32000 AND 4200 J/KG WITH LIFTED INDICES DECREASING TO MINUS
8. ALTHOUGH...THE HRRR MODEL INDICATES THE STORMS WILL STRUGGLE IN
COVERAGE WITH SUCH DRY AIR ALOFT LIMITING THE MOISTURE.
ALTHOUGH...THE DRY AIR ALOFT WILL ENHANCE THE DOWNDRAFT POTENTIAL
WITH DAMAGING STRAIGHT LINE WINDS POSSIBLE IN THE STRONGER STORMS.
LARGE HAIL IS ALSO POSSIBLE.

THE COLD FRONT IS FORECAST NEAR THE MS RIVER BY LATE
AFTERNOON...THEN WILL MOVE SOUTHEASTWARD THROUGH THE MIDSOUTH
TONIGHT. THINK THE SEVERE WEATHER THREAT WILL END BY LATE EVENING.

NOT MUCH CHANGE TO THE EARLIER FORECAST CONCERNING TUESDAY THROUGH
THE WEEKEND. HIGH PRESSURE AND DRIER AIR WILL SPREAD OVER THE
MIDSOUTH TUESDAY INTO WEDNESDAY ALLOWING FOR GOOD DIURNAL SPREADS IN
TEMPERATURES WITH RELATIVELY COOL NIGHTS AND VERY WARM AFTERNOONS.

A WARM FRONT IS FORECAST TO PUSH THROUGH THE MIDSOUTH THURSDAY WITH
VERY UNSTABLE AND MOIST AIR SPREADING BACK OVER THE AREA. THIS WILL
CAUSE A CHANCE OF SHOWERS AND THUNDERSTORMS. A COLD FRONT WILL
APPROACH FROM THE NORTHWEST THURSDAY NIGHT AND MOVE SLOWLY THROUGH
THE REGION FRIDAY INCREASING THE THREAT OF SHOWERS AND
THUNDERSTORMS. THERE WILL BE A LINGERING CHANCE OF SHOWERS AND
THUNDERSTORMS ACROSS EAST CENTRAL ARKANSAS AND NORTH MS SATURDAY BUT
OTHERWISE KEPT WITH A RAINFREE FORECAST FOR THE WEEKEND INTO NEXT
MONDAY. HOWEVER...THERE IS SOME QUESTION HOW FAR THE COLD FRONT WILL
SETTLE SOUTHWARD BECOMING STALLING...SO SOME CHANCE OF SHOWERS AND
THUNDERSTORMS COULD LINGER ACROSS EAST CENTRAL AR AND NORTH MS INTO
SUNDAY.

JCL

&&

.AVIATION...

18Z TAF CYCLE

VFR CONDITIONS WILL PERSIST AT TAF SITES FOR THIS TAF PERIOD
OUTSIDE OF THUNDERSTORMS. A LINE OF SHOWERS AND THUNDERSTORMS MAY
DEVELOP NEAR OR JUST EAST OF THE MISSISSIPPI RIVER THIS AFTERNOON
AS THE ATMOSPHERE DESTABILIZES AGAIN AND AN ASSOCIATED COLD FRONT
PUSHES THROUGH THE AREA. SOUTH TO SOUTHWEST WINDS WILL RANGE FROM
10-12 KTS THIS AFTERNOON VEER NORTHWEST TONIGHT AS THE COLD FRONT
PASSES THROUGH THE AREA. MVFR CONDITIONS ALSO POSSIBLE AT MKL/TUP
BETWEEN 14/08-12Z.

SWC

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  70  88  68  93 /  20   0  10  10
MKL  66  86  59  90 /  30  10  10  10
JBR  65  87  62  92 /  10   0  10  10
TUP  71  89  65  91 /  50  10  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 13, 1:30 PM CDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
130 PM CDT MON AUG 13 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-141100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
130 PM CDT MON AUG 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF THE
MIDSOUTH THE REMAINDER OF THIS AFTERNOON AND TONIGHT. THE AFFECTED
AREA IS GENERALLY ALONG AND EAST OF A LINE FROM AROUND KENNETT
MISSOURI TO HARRISBURG ARKANSAS TO PHILLIPS COUNTY ARKANSAS.
THERE WILL BE AN ENHANCED RISK FOR DAMAGING WINDS AND LARGE HAIL
WITH ANY SEVERE STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING IN THE
SLIGHT RISK AREA.

JCL

In the hours before

Special weather statement, Aug 13, 3:43 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
343 PM CDT MON AUG 13 2012

ARZ027-132115-
POINSETT AR-
343 PM CDT MON AUG 13 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 415 PM CDT FOR...

  EASTERN POINSETT COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 7 MILES SOUTHWEST OF TRUMANN AT 343 PM
CDT...MOVING EAST AT 20 MPH.

PEOPLE IN POINSETT COUNTY...INCLUDING LOCATIONS NEAR LEPANTO...MARKED
TREE...TRUMANN AND TYRONZA...SHOULD MONITOR THIS STORM CLOSELY.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY
AREA.

&&

LAT...LON 3570 9068 3569 9029 3562 9028 3545 9029
      3552 9071
TIME...MOT...LOC 2043Z 278DEG 18KT 3560 9059

RRH
Special weather statement, Aug 13, 4:26 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
426 PM CDT MON AUG 13 2012

MSZ006-132200-
TISHOMINGO MS-
426 PM CDT MON AUG 13 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 500 PM CDT FOR...

  CENTRAL TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 3 MILES NORTHWEST OF MIDWAY AT 426 PM CDT...
MOVING EAST AT 30 MPH.

PEOPLE IN TISHOMINGO COUNTY...INCLUDING LOCATIONS NEAR IUKA...SHOULD
MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3480 8811 3474 8811 3467 8812 3467 8833
      3474 8833 3485 8834 3488 8810 3480 8810
TIME...MOT...LOC 2126Z 266DEG 25KT 3477 8822

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:37 AM CDTSevere Thunderstorm WarningMEGCoahoma38 min
Aug 13, 8:12 AM CDTSevere Thunderstorm WarningMEGCoahoma, Panola, Quitman, Tallahatchie, Yalobusha48 min
Aug 13, 8:59 AM CDTSpecial Weather StatementMEGYalobusha46 min
Aug 13, 9:24 AM CDTSpecial Weather StatementMEGCalhoun51 min
Aug 13, 10:02 AM CDTSpecial Weather StatementMEGChickasaw, Lee, Monroe43 min
Aug 13, 10:10 AM CDTSpecial Weather StatementMEGAlcorn50 min
Aug 13, 10:29 AM CDTSpecial Weather StatementMEGMonroe46 min
Aug 13, 10:34 AM CDTSpecial Weather StatementMEGAlcorn26 min
Aug 13, 4:20 PM CDTSevere Thunderstorm WarningMEGCoahoma40 min
Aug 13, 4:26 PM CDTSpecial Weather StatementMEGTishomingo34 min
Aug 13, 5:00 PM CDTSevere Thunderstorm WarningMEGCoahoma45 min
Aug 13, 5:15 PM CDTSevere Thunderstorm WarningMEGBenton45 min
Aug 13, 5:26 PM CDTSevere Thunderstorm WarningMEGPanola, Tallahatchie, Yalobusha49 min
Aug 13, 5:29 PM CDTSevere Thunderstorm WarningMEGTallahatchie46 min
Aug 13, 6:23 PM CDTSpecial Weather StatementMEGTallahatchie37 min
Aug 13, 6:50 PM CDTSpecial Weather StatementMEGMarshall25 min
Aug 13, 6:56 PM CDTSpecial Weather StatementMEGTallahatchie34 min
Aug 13, 6:57 PM CDTSpecial Weather StatementMEGPanola33 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.